Alert archive / Vermont / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Albany, NY

June 17, 2005Bennington County, Vermont

NWS Albany, NY issued this flash flood warning at Jun 17, 2005, 5:24 PM EDT for Bennington County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2005, 5:24 PM EDT (21:24 UTC)
Expired
Jun 17, 2005, 8:15 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Bennington County, VT

The radar

The Albany radar (KENX), 109 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 172123
FFWALY
VTC003-180015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
524 PM EDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENNINGTON COUNTY IN SOUTHERN VERMONT

* UNTIL 815 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM THUNDERSTORMS...THAT COULD PRODUCE FLASH FLOODING  
  ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF MANCHESTER CENTER 
  TO MANCHESTER TO SHAFTSBURY...OR ALONG A LINE EXTENDING FROM DANBY 
  TO MANCHESTER TO ARLINGTON...MOVING EAST AT 15 MPH.

  NATIONAL WEATHER SERVICE RADAR INDICATED THAT AS MUCH AS 2.5       
  INCHES OF RAIN HAS FALLEN FROM BEARTOWN TO SUNDERLAND STATION IN   
  THE PAST 3 HOURS.

LAT...LON 4326 7284 4320 7286 4312 7286 4311 7299
      4298 7300 4298 7327 4298 7327 4309 7326
      4316 7318 4330 7304 4330 7299 4328 7298
      4330 7296 4329 7282 4326 7282

$$

VTK/GGG
1 follow-up statement
000 
WGUS71 KALY 172320
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
719 PM EDT FRI JUN 17 2005

VTC003-172323-
BENNINGTON VT-
719 PM EDT FRI JUN 17 2005

...THE FLASH FLOOD WARNING FOR NORTHERN BENNINGTON COUNTY IS
CANCELLED...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED 
MOST OF THE HEAVY RAIN HAS MOVED OUT OF BENNINGTON COUNTY. TOTAL 
RAINFALL AMOUNTS THROUGH 715 PM WERE AROUND 3 INCHES BETWEEN 
BEARTOWN AND SUNDERLAND STATION.


LAT...LON 4326 7284 4320 7286 4312 7286 4311 7299
      4298 7300 4298 7327 4298 7327 4309 7326
      4316 7318 4330 7304 4330 7299 4328 7298
      4330 7296 4329 7282 4326 7282

$$

VTK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:30 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 17, 3:30 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT FRI JUN 17 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
UPPER LOW CENTERED OVER EASTERN NEW YORK THIS AFTERNOON WILL DRIFT
TO THE NORTHEAST OVERNIGHT BUT ASSOCIATED TROUGH WILL REMAIN OVER
THE AREA THROUGH 00Z SUN AND JUST TO THE SOUTHEAST THEREAFTER. UPPER
RIDGE WILL BUILD IN FROM THE NORTHWEST ON MONDAY. NUMEROUS
SHOWERS/FEW THUNDERSTORMS WITH SMALL HAIL THIS AFTERNOON WILL
DECREASE AFTER SUNSET BUT STILL A CHANCE OF SHOWERS AFTER
MIDNIGHT AND ON SATURDAY. HAVE HAD SEVERAL REPORTS OF PEA SIZE HAIL
LAST HOUR. EXPECTED QPF OVERNIGHT LIKELY IN THE 0.25 INCH TO 0.50
INCH RANGE BUT MAY BE LOCALLY HEAVIER. DUE TO THE TREMENDOUS AMOUNT
OF RAIN WHICH HAS FALLEN AT VARIOUS LOCATIONS OVER THE PAST
WEEK...WE ARE LEAVING THE FLASH FLOOD WATCH UP OVERNIGHT.
TEMPERATURES WILL BEGIN TO MODERATE.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...
UPPER RIDGE WILL FLATTEN AT MIDWEEK THEN ANOTHER TROUGH WILL DIP
INTO THE REGION. TEMPERATURES WILL NUDGE ABOVE NORMAL BRIEFLY THEN
DROP TO BELOW NORMAL FOR THE LATTER HALF OF THE WEEK. THERE/S A
CHANCE OF SHOWERS TUESDAY NIGHT BUT REST OF PERIOD WILL BE DRY.
&&

.AVIATION...
GENERALLY VFR EXCEPT MVFR/IFR IN SCATTERED SHOWERS/TSTMS THROUGH
THIS EVENING. LOCAL AREAS OF MVFR/IFR IN BR LATE TONIGHT. VFR AFTER
14Z SATURDAY. GENERALLY LIGHT WINDS.

&&

.HYDROLOGY...STREAMS AND RIVERS RESPONDING TO THE HEAVY RAINS WHICH
HAVE FALLEN OVER THE PAST WEEK. A FLOOD WARNING IS OUT FOR THE
SCHROON RIVER WHICH AT THE MOMENT IS THE ONLY ONE FORECAST TO GO
OVER ITS BANKS. AFTER THIS EVENING NO SIGNIFICANT RAIN EXPECTED AND
LOOKING FOR A DRY WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...FLASH FLOOD WATCH FOR HAMILTON...WARREN...FULTON...HERKIMER...
SARATOGA...AND WASHINGTON COUNTIES UNTIL 600 AM EDT SATURDAY.
VT...NONE.

&&
Hazardous weather outlook, Jun 17, 4:37 PM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
437 PM EDT FRI JUN 17 2005

NYZ032-033-038-039-041>043-050-082>084-181100-
HAMILTON NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN SARATOGA NY-NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
437 PM EDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS...MOST OF THE
MOHAWK VALLEY AND THE LAKE GEORGE SARATOGA REGION.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 600 AM EDT SATURDAY. IN
ADDITION...SCATTERED THUNDERSTORMS THROUGH THIS EVENING MAY PRODUCE
SMALL HAIL...BUT ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-NYZ040-047>049-051>054-058>061-063>066-
VTZ013>015-181100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-
SCHOHARIE NY-SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-
WESTERN ULSTER NY-WESTERN WINDHAM VT-
437 PM EDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL
DISTRICT...THE MID HUDSON VALLEY...THE BERKSHIRES...THE LITCHFIELD
HILLS...THE CATSKILLS...MONTGOMERY COUNTY AND SOUTHERN VERMONT.

.DAY ONE...
SCATTERED THUNDERSTORMS THROUGH THIS EVENING MAY PRODUCE SMALL
HAIL...BUT ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 17, 3:09 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
309 PM EDT FRI JUN 17 2005

MAZ001-NYZ054-059>061-172015-

...THUNDERSTORMS IN COLUMBIA...GREENE...RENSSELAER AND BERKSHIRE
COUNTIES...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
DOWNPOURS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BERLIN TO 8 MILES NORTHEAST OF VALATIE TO CATSKILL...OR ALONG A LINE
EXTENDING FROM 12 MILES WEST OF NORTH ADAMS TO NASSAU TO
CATSKILL...AND MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
STEPHENTOWN AND ATHENS BY 315 PM EDT
CATSKILL BY 320 PM EDT
HUDSON BY 325 PM EDT
CHATHAM BY 330 PM EDT
WILLIAMSTOWN AND WESTON FIELD BY 335 PM EDT
NEW ASHFORD AND HANCOCK BY 340 PM EDT
Local storm report, Jun 17, 3:26 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
326 PM EDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      HAGUE                   43.75N 73.50W
06/17/2005                   WARREN             NY   COUNTY OFFICIAL

            STATE ROUTE 9N FROM HAGUE TO BOLTON LANDING IS SHUT DOWN
            DUE TO A WASHOUT ON TONGUE MOUNTAIN.

&&

KOLECI

Nearby

Flash Flood Warnings in Vermont, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.